Alternative names: Dyschromia; Mottling
Definition: Patchy skin colour is areas where the skin colour is irregular with lighter or darker areas. Mottling or mottled skin refers to blood vessel changes in the skin that cause a patchy appearance.
Irregular or patchy discolouration of the skin can be caused by:
- Changes in melanin, a substance produced in the skin cells that gives skin its colour
- Growth of bacteria or other organisms on the skin
- Blood vessel (vascular) changes
- Inflammation due to certain rashes
The following can increase or decrease melanin production:
- Your genes
- Exposure to radiation (such as from the sun)
- Exposure to heavy metals
- Changes in hormone levels
- Certain conditions such as vitiligo
- Certain fungal infections
- Certain rashes
Exposure to sun or ultraviolet (UV) light, especially after taking a medicine called psoralens, may increase skin colour (pigmentation). Increased pigment production is called hyperpigmentation and can result from certain rashes as well as sun exposure.
Decreased pigment production is called hypopigmentation.
Skin colour changes can be their own condition or they may be caused by other medical conditions or disorders.
How much skin pigmentation you have can help determine which skin diseases you may be more likely to develop. For example, lighter-skinned people are more sensitive to sun exposure and damage. This raises the risk of skin cancers. But even in darker-skinned people, too much sun exposure can lead to skin cancers.
Generally, skin colour changes are cosmetic and do not affect physical health. But, mental stress can occur because of pigment changes. Some pigment changes may be a sign that you are at risk for other medical problems.
Causes of pigment changes may include any of the following:
- Café-au-lait spots
- Cuts, scrapes, wounds, insect bites and minor skin infections
- Melasma (chloasma)
- Moles (nevi), bathing trunk nevi or giant nevi
- Mongolian blue spots
- Pityriasis alba
- Radiation therapy
- Sensitivity to the sun due to medicine reactions or certain drugs
- Sunburn or suntan
- Tinea versicolor
- Unevenly applying sunscreen, leading to areas of burn, tan and no tan
- Acanthosis nigricans
In some cases, normal skin colour returns on its own.
You may use lotions that bleach or lighten the skin to reduce discolouration or to even the skin tone where hyperpigmented areas are large or very noticeable. Check with your skin doctor first about using such products. Follow the instructions on the package about how to use such products.
Selenium sulfide (Selsun Blue), ketoconazole or tolnaftate (Tinactin) lotion can help treat tinea versicolor, which is a fungal infection that can appear as hypopigmented patches. Apply as directed to the affected area daily until the discoloured patches disappear. Tinea versicolor often returns, even with treatment.
You may use cosmetics or skin dyes to hide skin colour changes. Makeup can also help hide mottled skin, but it will not cure the problem.
Avoid too much sun exposure and use sunblock with an SPF of at least 30. Hypopigmented skin sunburns easily, and hyperpigmented skin may get even darker. In darker-skinned people, skin damage may cause permanent hyperpigmentation.
When to Contact a Medical Professional
Contact your doctor if:
- You have any lasting skin colour changes that do not have a known cause
- You notice a new mole or other growth
- An existing growth has changed colour, size or appearance
What to Expect at Your Office Visit
The doctor will carefully examine your skin and ask about your medical history. You will also be asked about your skin symptoms, such as when you first noticed your skin colour change, if it started suddenly, and if you had any skin injuries.
Tests that may be done include:
- Scrapings of skin lesions
- Skin biopsy
- Wood lamp (ultraviolet light) examination of the skin
- Blood tests
Treatment will depend on the diagnosis of your skin problem.
Patterson JW. Disorders of pigmentation. In: Patterson JW, ed. Weedon’s Skin Pathology. 4th ed. Philadelphia, PA: Elsevier; 2016:chap 10.
Ubriani RR, Clarke LE, Ming ME. Non-neoplastic disorders of pigmentation. In: Busam KJ, ed. Dermatopathology. 2nd ed. Philadelphia, PA: Elsevier Saunders; 2016:chap 7.